Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 201, NWS New Orleans, LA

December 4, 2005Saint Helena Parish, Tangipahoa Parish, Louisiana; Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 4, 2005, 4:23 PM CST for Saint Helena Parish, Tangipahoa Parish, Louisiana; Amite County, Pike County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2005, 4:23 PM CST (22:23 UTC)
Expired
Dec 4, 2005, 5:00 PM CST
In force
37 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA, Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 11:39 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 042225
SVRLIX
LAC091-105-MSC005-113-042300-
/O.NEW.KLIX.SV.W.0201.051204T2223Z-051204T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 PM CST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  PIKE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 500 PM CST

* AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED BETWEEN 
  GILLSBERG AND GREENSBURG...AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENTWOOD BY 430 PM CST
  OSYKA BY 435 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3106 9071 3088 9070 3089 9038 3114 9031

$$
1 follow-up statement
000 
WWUS54 KLIX 042303
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
503 PM CST SUN DEC 4 2005

LAC091-105-MSC005-113-042313-
/O.EXP.KLIX.SV.W.0201.000000T0000Z-051204T2300Z/
ST. HELENA LA-AMITE MS-PIKE MS-TANGIPAHOA LA-
503 PM CST SUN DEC 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR PIKE AND AMITE COUNTIES...AND
TANGIPAHOA AND ST. HELENA PARISHES EXPIRES AT 500 PM CST...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED EAST OF THE 
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CST SUNDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3106 9071 3088 9070 3089 9038 3114 9031

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 12:10 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 4, 12:10 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 PM CST SUN DEC 4 2005

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH 890 AND TO RESCALE POPS
A TAD AS MAIN LINE WILL BE SLOW GETTING TO SOME PARTS OF THE AREA.
MAIN THREAT AS THE LINE COMES IN WILL BE MARGINAL SEVERE HAIL/HIGH
WINDS. FRONT MAKING ITS WAY THROUGH C LA/INTO S & EC MS.

&&

.DISCUSSION...

WARM AND MOIST AIRMASS WILL REMAIN OVER THE CWA TODAY...IN ADVANCE
OF AN APPROACHING COLD FRONT...THAT IS CURRENTLY NEAR SHREVEPORT.
TEMPERATURES WILL BE WELL ABOVE NORMAL...AND DEWPOINTS WILL REMAIN
IN THE MID 60S. THIS WARM AND UNSTABLE AIRMASS WILL BE THE MAIN
INGREDIENT IN PRODUCING A DECENT THUNDERSTORM EVENT TONIGHT. THE
FRONT WILL SLOWLY DRIFT SOUTH TODAY...AS AN OVERALL ZONAL FLOW
REMAINS IN PLACE. THUS...NO REAL FORCING IS ASSOCIATED WITH THE
FRONT. HOWEVER...THIS TREND WILL CHANGE OVERNIGHT...AS A STRONG
SHORTWAVE TROUGH DIVES DOWN FROM THE CENTRAL ROCKIES. THIS SYSTEM
WILL BE ACCOMPANIED BY A STRONG 125 KT JET STREAK. A STRONG COLD
POOL IS ASSOCIATED WITH THIS SYSTEM...ALONG WITH DECENT HEIGHT
RISES IN ITS WAKE. AS A RESULT...THE FRONT WILL BECOME MUCH
SHARPER OVERNIGHT...AND BEGIN TO ACCELERATE TO THE SOUTHEAST.
ENHANCED LIFT DUE TO THE PROXIMITY OF THE JET STREAK WILL PROVIDE
ENOUGH UPPER LEVEL SUPPORT TO DEVELOP A LINE OF STRONG TO LOCALLY
SEVERE THUNDERSTORMS TONIGHT. IT APPEARS THAT DAMAGING WINDS AND
HEAVY RAINFALL WILL BE THE MAIN THREAT FROM THESE THUNDERSTORMS.

IN THE WAKE OF THE FRONT...STRONG COLD AIR ADVECTION WILL TAKE
PLACE LATE TONIGHT AND INTO TOMORROW. TEMPERATURES SHOULD SLOWLY
FALL THROUGHOUT MONDAY...WITH THE COLDEST NIGHT OF THE SEASON SO
FAR EXPECTED MONDAY NIGHT. STRONG SUBSIDENCE WILL ALSO DEVELOP
OVER THE REGION...RESULTING IN DRY CONDITIONS AND CLEAR SKIES.
IN THE UPPER LEVELS...A HIGHLY AMPLIFIED PATTERN WILL SET UP
ACROSS THE NATION...WITH A DEEP MID-LATITUDE TROUGH DEVELOPING IN
THE PLAINS. AT THE SAME TIME...STRONG RIDGING WILL SET UP OVER THE
EASTERN PACIFIC WHICH WILL HELP TO REINFORCE THE TROUGHING ACROSS
THE EASTERN AND CENTRAL CONUS. DUE TO THIS...A MORE WINTER LIKE
PATTERN IS EXPECTED FOR THE REMAINDER OF THE WEEK. TEMPERATURES
WILL BE 10 TO 15 DEGREES BELOW NORMAL...AND THE CHANCE OF A GULF
LOW DEVELOPING IS MUCH HIGHER.

IN FACT...I HAVE DECIDED TO STICK TO MY GUNS...AND GO WITH THE
UKMET/ECMWF SOLUTION FOR THE MID-WEEK PERIOD. I FEEL THAT THE GFS
HAS BEEN VERY INCONSISTENT OF LATE...AND THAT IT IS BEING TOO
AGGRESSIVE WITH THE HIGH OVER THE SOUTHEAST CONUS. IT APPEARS THAT
A STRONG JET WILL BE IN PLACE OVER THE WESTERN GULF ON
TUESDAY...AS ANOTHER PIECE OF ENERGY ROTATES AROUND THE RIDGE IN
THE WEST AND THEN DIVES INTO TEXAS. THIS SHOULD KICK OFF SOME
CYCLOGENESIS IN THE WESTERN GULF...WHICH WILL THEN TRANSLATE EAST-
NORTHEAST ACROSS THE CENTRAL AND EASTERN GULF...BEFORE THE LOW
BOMBS OUT...SO TO SPEAK...ALONG THE EAST COAST. REFLECT THIS LOW
ON WEDNESDAY AND THURSDAY WITH HIGHER CHANCE OF POPS AND CONTINUED
COOL TEMPERATURES. AS THE LOW PASSES BY ON FRIDAY...ANOTHER
REINFORCING SURGE OF COLD AIR AND STRONG SUBSIDENCE WILL SET IN.
THIS WILL LEAD TO CLEARING SKIES AND COOL TEMPERATURES THROUGH
NEXT WEEKEND.

&&

.UPDATED POINT TEMPS/POPS...
MCB  74  47  53  28 /  70  80  20   0
BTR  77  50  55  31 /  50  80  20   0
MSY  80  56  58  37 /  20  80  40   0
GPT  76  60  60  32 /  30  80  60   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&

32/8
Hazardous weather outlook, Dec 4, 11:40 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CST SUN DEC 4 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1140 AM CST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING AND
TONIGHT. THIS FRONT WILL INTERACT WITH A VERY WARM AND MOIST AIRMASS
CURRENTLY IN PLACE ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.
AT THE SAME TIME...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO
THE REGION.  THESE CONDITIONS SHOULD ALLOW A LINE OF STRONG TO
LOCALLY SEVERE THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY.
THE LINE OF THUNDERSTORMS WILL PRIMARILY AFFECT THE AREA FROM BATON
ROUGE TO MCCOMB FROM LATE THIS AFTERNOON THROUGH EARLY TONIGHT...AND
THEN PUSH ACROSS THE REMAINDER OF SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI AFTER MIDNIGHT.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM DEVELOPMENT WILL BE
STRONG GUSTY WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A LOW PRESSURE SYSTEM MAY DEVELOP IN THE WESTERN GULF OF MEXICO ON
TUESDAY...AND AFFECT THE REGION WEDNESDAY AND THURSDAY AS IT MOVES
THROUGH THE CENTRAL AND NORTHEAST GULF OF MEXICO. AT THE SAME TIME...
A STRONG SURFACE HIGH PRESSURE SYSTEM OVER THE CENTRAL AND EASTERN
UNITED STATES WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.  THE
INTERACTION BETWEEN THE LOW AND THE HIGH WILL ALLOW FOR A PERSISTENT
EAST WIND TO DEVELOP AND REMAIN IN PLACE THROUGH THURSDAY. THIS
EASTERLY FLOW WILL CAUSE TIDES TO RISE ABOVE NORMAL ON EAST FACING
SHORES AND THE TIDAL LAKES BY LATE WEDNESDAY OR THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

In the hours before

Local storm report, Dec 4, 2:29 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     4 NW CLINTON            30.90N 91.06W
12/04/2005                   EAST FELICIANA     LA   LAW ENFORCEMENT

            DAMAGE TO A BARN AND THE ROOF OF A HOUSE IN WILSON.

&&

MTS
Local storm report, Dec 4, 4:16 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
416 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             LIBERTY                 31.16N 90.80W
12/04/2005  0.75 INCH        AMITE              MS   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL WAS REPORTED.

&&

MTS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 12:41 PM CSTSevere Thunderstorm WarningLIXWest Feliciana49 min
Dec 4, 1:33 PM CSTSevere Thunderstorm WarningLIXEast Feliciana42 min
Dec 4, 4:49 PM CSTSevere Thunderstorm WarningLIXWashington41 min
Dec 4, 2:54 PM CSTSevere Thunderstorm WarningLIXWilkinson36 min
Dec 4, 3:28 PM CSTSevere Thunderstorm WarningLIXPike, Walthall47 min
Dec 4, 3:33 PM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.